Alternatives to QVAR 100/steroids

Hello again.

I wonder if anybody can tell me if there are any preventers that are non steroidal? I have a weight problem at the best of times but I feel even worse since starting on the QVAR 3 months ago. I am also getting spots on my face and neck, something I have never had before, and slight puffiness in my left leg/ankle. I believe all of these are potential side effects of the QVAR and they are really getting me down.

I hate this whole asthma lark, I never feel that I can breathe properly, I always feel tired and I am generally very fed up!

Sorry, having a down day, don't mean to whinge.


2 Replies

  • Hmmm, tricksy little question!

    In general terms, inhaled steroid in normal doses rarely cause body wide (""systemic"") side-effects, because so very little is absorbed. However, you don't say what dose you are on, so you may be on a high dose of inhaled steroids, when side effects become slightly more common.

    There is a substance called Intal, sodium cromoglycate, which is more often used in childhood asthma as a preventative-type substance. However, this has generally been superceeded by inhaled steroids as a more effective option.

    Really-honestly, I'd go and have a chat with your local friendly GP or asthma nurse, and see what they suggest - it may be that you can add something else in to reduce your steroid dose, or better control your asthma at least - I think we can all identify with that ""frustrated with asthma"" feeling!

    Best of luck with it all.


  • Hi, thanks for the reply.

    I have been taking 2 puffs in the morning and 2 in the evening and have reduced that to 1 morning and evening as directed by the asthma nurse when she did my plan back in January. Not really a high dose at all which makes it all the more frustrating!!!

    I have never had spots, not even as a teenager so it is a bit of a pain. I guess I need to go back to see the asthma nurse as it has been 2 1/2 nearly 3 months now and I am a new sufferer so I am sure I was meant to go back for a review.


You may also like...